Alert archive / North Carolina / Beach Hazards Statements in 2017

Beach Hazards Statement 8, NWS Wilmington, NC

June 19, 2017New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina

NWS Wilmington, NC issued this beach hazards statement at Jun 19, 2017, 5:31 AM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Jun 19, 2017, 7:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jun 19, 2017, 5:31 AM EDT (09:31 UTC)
In effect from
Jun 19, 2017, 7:00 AM EDT
Expired
Jun 19, 2017, 9:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 9.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2017-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1672 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2017-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1672 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

932 
WHUS42 KILM 190931
CFWILM

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
531 AM EDT MON JUN 19 2017


NCZ106-108-SCZ054-056-200100-
/O.NEW.KILM.BH.S.0008.170619T1100Z-170620T0100Z/
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL HORRY-COASTAL GEORGETOWN-
531 AM EDT MON JUN 19 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH 9 PM THIS EVENING...

SOUTH SURFACE WINDS 15 TO 25 MPH AND GUSTY COMBINED WITH SOUTHEASTERLY
WAVES, WILL PRODUCE A STRONG LONGSHORE CURRENT TODAY. THESE STRONG 
CURRENTS WILL AFFECT THE EAST FACING BEACHES OF PENDER...NEW HANOVER...
HORRY AND GEORGETOWN COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP
CURRENTS, LONGSHORE CURRENTS, AND OTHER HAZARDS CREATE LIFE-
THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN
IN OR NEAR THE WATER.

&&

$$

47
1 follow-up statement
943 
WHUS42 KILM 200048
CFWILM

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
848 PM EDT MON JUN 19 2017

NCZ106-108-SCZ054-056-200200-
/O.EXP.KILM.BH.S.0008.000000T0000Z-170620T0100Z/
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL HORRY-COASTAL GEORGETOWN-
848 PM EDT MON JUN 19 2017

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 9 PM EDT THIS EVENING...



$$

43

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 19, 3:04 AM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 19, 3:04 AM EDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
304 AM EDT Mon Jun 19 2017

.SYNOPSIS...
Bermuda high pressure will remain offshore all week. A tropical
disturbance moving into the Gulf of Mexico may become a
Tropical Storm by Tuesday. While this system will remain too far
south and west for any direct impact on the Carolinas, enhanced
moisture moving northward Tuesday will create plenty of showers
and thunderstorms. Thunderstorm activity should become more
scattered in nature the remainder of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 300 AM Monday...Today will be a transitional day. Yesterday
featured some mid level dry air that led to minimal convective
coverage. WV imagery shows that this dry air has been pushed
offshore by an approaching cold front from the NW. Meanwhile the
Carolinas will start establishing a moisture tap streaming out of
the Gulf and Caribbean. PW values will surge back to above 2 inches
and the atmosphere will readily support precip chances given any
support for ascent. That may come in the very near term along the
coast with a few nocturnal showers. Through the late morning and
midday hours the seabreeze will yield slightly deeper convection.
Inland zones will then become favored by afternoon as usual for the
time of year. Interestingly models are keeping a large part of
afternoon convection west of the area near the approaching from and
some channeled shear vorticity. Did not show a downward trend in
POPS as this would imply but cannot rule this possibility out as
there will be a narrow strip of dry air between the coastal tropical
stream and the frontal moisture to our NW.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 300 AM Monday...The upper air pattern for the middle
portion of the week will feature a big ridge over the
Southwestern U.S., the Bermuda ridge offshore, and a trough
across the Great Lakes into the lower Mississippi Valley. The
Carolinas will be located in the moist southwesterly flow ahead
of the upper trough. The principle surface feature of note
will be a tropical disturbance anticipated to become a tropical
storm Tuesday as it enters the Gulf of Mexico. While many
models including the 00z ECMWF take the storm into the western
Gulf, the 00Z GFS is leading a smaller cluster of models that
move the storm toward Louisiana beneath the trough dangling
southward from the Great Lakes, perhaps implying a system will
include some subtropical characteristics in the end.

Deep moisture peeled off the gulf tropical system will be
channeled directly across the eastern Carolinas Tuesday leading
to numerous showers and t-storms. Instability should be rather
small (~1000 J/kg) but with precipitable water near 2.0 inches
and a snappy storm motion from the southwest at 25 mph, most
areas should get rained on. Low-level convergence should be
helped by a weakening cold front which will approach the area
from the northwest, but likely not make it to the coast. Forecast
PoPs are 70-80 percent with areal average QPF 0.50 to 0.75
inches.

While moisture above 800 mb remains dense Wednesday, models
suggest enough drying in the 950-850 mb layer, along with a
gradual veering and slowing of the overall wind profile, that
coverage of storms should be less than Tuesday. Forecast PoPs
Wednesday range from 40-50 percent with QPF in the 0.1 to 0.2
inch range.

Model forecast temperatures are in good agreement Tuesday, but
Wednesday the GFS is a cool outlier. My Wednesday temperatures
are edged up toward the NAM/ECMWF numbers with highs generally
forecast to reach the mid 80s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 300 PM Sunday...Little of the front will remain in the
vicinity Thu as Bermuda High and and 5h ridge expand over the
region from the east. Despite the expanding/strengthening mid
level ridge late in the week diurnal convection will remain a
fixture through the period.

It is worth noting the Canadian/ECMWF solutions are being favored
midweek with the handling of the low in the Gulf of Mexico. The GFS
has been insistent on the low tracking quickly north to the FL
panhandle which then leads to an abundance of tropical moisture
moving into the region early Wed and lingering well into Thu. The
favored solutions eventually spread tropical moisture associated
with this system into the region, but not until late in the week.
This leads to increased coverage of diurnal convection Fri and Sat
despite the aforementioned expansion of the 5h ridge late week.
Deeper moisture exits on Sun as the 5h ridge retreats east and 5h
trough approaches from the west. Enough moisture lingers Sun
afternoon to support convective coverage more typical of summer in
the Carolinas.

Although a fair amount of cloud cover and convection is expected for
much of the period temperatures will run slightly above climo during
the day, a combination of starting out warmer due to morning temps
well above climo, and warming under the mid level ridge.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
As of 06Z...Rain chances will slowly rise overnight along the coast
as plume of deep tropical moisture streams up from the Gulf and
Caribbean. Winds will preclude any fog but some low stratus may
affect coastal terminals during the predawn hours. Showers and
storms will be near the coastal terminals early Monday before being
pushed inland by the sea breeze. The remainder of the afternoon will
see scattered thunderstorms mainly in the vicinity of of FLO and
LBT. Overnight the continued increase in tropical moisture may
preclude a rain-free forecast and possibly some lowered ceilings.

Extended Outlook...The risk for flight restrictions due to
thunderstorms will continue through the period. The probability
for reduced ceilings and visibility in thunderstorms with heavy
rain should be highest Tue and Wed and possibly again on Fri.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 300 AM Monday...Southwesterly flow through the period as
fairly normal for the time of year. What will be not quite the norm
is that wind speeds will be a bit higher than usual. The culprit: a
tightening gradient between the Atlantic high and a boundary
approaching from the northwest. Some weak low level jetting up to 25
kt will likely represent our gust potential late today with a little
heating that may last into the overnight hours. The wind chop will
run a solid 3 to 4 ft with a few 5 ft seas farther out. The 16
second SE swell is still evident in buoy data.

SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 300 AM Monday...Bermuda High pressure will remain offshore
Tuesday and Wednesday, providing a light to moderate southwest
wind across the area. A tropical disturbance entering the
southern Gulf of Mexico may become a tropical storm sometime
Tuesday, but fortunately should remain too far south and west
for any wind impacts in our area. Our only impact from the
potential storm should be an enhanced flow of moisture aloft
which may increase the number of showers and t-storms we see,
particularly on Tuesday into Tuesday night.

Outside of thunderstorms, seas should average 2-4 feet Tuesday
and 2-3 feet Wednesday.

LONG TERM /THURSDAY THROUGH FRIDAY/...
As of 300 PM Sunday...The stalled front is expected to
dissipate by Thu. Bermuda High will remain the dominant surface
feature through the period with southwest winds 10 to 15 kt.
Afternoon and evening winds could exceed 15 kt for a few hours,
especially later in the period as heating leads to a slight
increase in gradient. Seas 2 to 3 ft Wed will build to 2 to 4 ft
Thu, eventually reaching 3 to 4 ft Fri.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...TRA
NEAR TERM...MBB
SHORT TERM...TRA
LONG TERM...III
AVIATION...MBB
Hazardous weather outlook, Jun 19, 3:45 AM EDT, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
345 AM EDT Mon Jun 19 2017

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-200745-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Inland Georgetown-
345 AM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

Thunderstorms this afternoon and this evening could become strong to
locally severe. Strong wind gusts are the largest expected hazard.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms could bring heavy rainfall Tuesday, with isolated
flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-200745-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
345 AM EDT Mon Jun 19 2017

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 7 AM EDT THIS
MORNING THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

Thunderstorms this afternoon and this evening could become strong to
locally severe. Strong wind gusts are the largest expected hazard.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms could bring heavy rainfall Tuesday, with isolated
flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-200745-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
345 AM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...Today and Tonight.

Thunderstorms this afternoon and this evening could become strong to
locally severe. Strong wind gusts are the largest expected hazard.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

9

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 2:59 PM EDTSpecial Weather StatementILMRobeson61 min
Jun 19, 1:24 PM EDTAreal Flood AdvisoryILMGeorgetown, Williamsburg2 hr
Jun 19, 2:17 PM EDTAreal Flood AdvisoryILMDillon, Marion118 min
Jun 19, 2:32 PM EDTSpecial Weather StatementILMWilliamsburg58 min
Jun 19, 4:37 PM EDTSpecial Weather StatementILMDarlington53 min
Jun 19, 5:10 PM EDTSevere Thunderstorm WarningILMDarlington, Florence25 min

Nearby

Beach Hazards Statements in North Carolina, 2017Beach Hazards Statements in South Carolina, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.